Alert archive / Utah / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 6, NWS Salt Lake City, UT

June 1, 20028 counties in Utah; Uinta County, Wyoming; Bear Lake County, Franklin County, Idaho

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 1, 2002, 4:00 PM MDT for 8 counties in Utah; Uinta County, Wyoming; Bear Lake County, Franklin County, Idaho. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2002, 4:00 PM MDT (22:00 UTC)
Expired
Jun 1, 2002, 4:45 PM MDT
In force
45 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Bear Lake County, ID, Franklin County, ID, Box Elder County, UT, Cache County, UT, Duchesne County, UT, Morgan County, UT, Rich County, UT, Summit County, UT, Wasatch County, UT, Weber County, UT, Uinta County, WY

The radar

The Salt Lake City radar (KMTX), 110 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 4:00 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2002-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2002-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4442 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

281 
WUUS55 KSLC 012200
SVRSLC
IDC007-041-UTC003-005-013-029-033-043-051-057-WYC041-012245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
359 PM MDT SAT JUN 1 2002

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHEASTERN BOX ELDER COUNTY IN UTAH
  CACHE COUNTY IN UTAH
  THIS INCLUDES THE CITY OF LOGAN
  DUCHESNE COUNTY IN UTAH
  THIS INCLUDES THE CITY OF DUCHESNE
  NORTHEASTERN MORGAN COUNTY IN UTAH
  RICH COUNTY IN UTAH
  THIS INCLUDES THE CITIES OF...RANDOLPH...LAKETOWN
  SUMMIT COUNTY IN UTAH
  THIS INCLUDES THE CITY OF COALVILLE
  NORTHEASTERN WASATCH COUNTY IN UTAH
  EASTERN WEBER COUNTY IN UTAH
  SOUTHERN BEAR LAKE COUNTY IN SOUTHEAST IDAHO
  THIS INCLUDES THE CITY OF MONTPELIER
  SOUTHEASTERN FRANKLIN COUNTY IN SOUTHEAST IDAHO
  UINTA COUNTY IN SOUTHWEST WYOMING
  THIS INCLUDES THE CITIES OF...LYMAN...EVANSTON

* UNTIL 445 PM MDT

* AT 348 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 8 MILES WEST OF CLARKSTON TO 13
  MILES SOUTHEAST OF DUCHESNE...OR FROM 17 MILES SOUTH OF MALAD TO 13
  MILES SOUTHEAST OF DUCHESNE...MOVING NORTHEAST AT 60 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  OVER LEWISTON...FRANKLIN AT 405 PM MDT
  OVER EVANSTON...WOODRUFF...LAKETOWN...GARDEN CITY AT 420 PM MDT
  OVER RANDOLPH AT 425 PM MDT
  OVER ST. CHARLES AT 430 PM MDT
  OVER ROBERTSON...LONETREE AT 440 PM MDT

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

THESE STORMS ARE PRODUCING DAMAGING WINDS OF 60-80 MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
SATURDAY EVENING FOR SOUTHEAST IDAHO AND UTAH.

LAT...LON 4193 11219 4088 11145 3986 11002 4154 11009
          4157 11107 4243 11109

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:50 PM MDT, 10 minutes earlier.

Area forecast discussion, Jun 1, 3:50 PM MDT, 10 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
250 PM MST SAT JUN 1 2002

.SYNOPSIS...AN UPPER LEVEL LOW WILL MOVE ACROSS THE NORTHERN PART OF
THE ARE EARLY THIS EVENING.  A SECONDARY SYSTEM WILL FOLLOW TONIGHT
AND SUNDAY PUSHING A COLD FRONT TO CENTRAL UTAH BY LATE IN THE DAY.

.DISCUSSION...BUSY WITH LINE OF SEVERE THUNDERSTORMS PUSHING STRONG
WINDS INTO THE URBAN AREA SO THIS WILL BE SHORT.  VIGOROUS SHORTWAVE
WILL MOVE OUT OF THE AREA EARLY THIS EVENING TAKING THE BAND OF
POTENTIAL SEVERE WEATHER WITH IT.  COLD FRONT WITH NEXT SHORTWAVE
PUSHES ACROSS THE NORTHERN SECTIONS SHORTLY AFTER AND SHOULD STALL
NEAR A LINE FROM THE UINTA BASIN TO WEST CENTRAL UT BY LATE SUNDAY
AFTERNOON.  THAT KEEPS VERY UNSETTLED SHOWERY WEATHER OVER THE
NORTHERN SECTIONS WHILE THE SOUTH SHOULD REMAIN DRY.  THE FRONT IS
FORECAST TO PUSH A LITTLE FURTHER SOUTH MONDAY AS ANOTHER WAVE GOES
PAST. THAT SHOULD ALSO ALLOW THE SHOWERS TO SPREAD FURTHER SOUTH.
TAIL END OF THE LAST OF THIS FIRST SERIES OF SHORTWAVES GOES PAST
TUESDAY AND MAY KEEP THE NORTH A LITTLE UNSETTLED UNTIL IT IS PAST.
THEN RIDGING TAKES OVER WITH HEIGHTS RISING QUITE RAPIDLY.  SO
WARMING WEDNESDAY THEN STRONGER WARMING ON THURSDAY.  ANOTHER WEAK
WAVE BRUSHES THE NORTH FRIDAY TO HOLD TEMPERATURES IN CHECK THERE
FOR A DAY BUT OTHERWISE VERY WARM HIGHS PERSIST INTO THE WEEKEND.

SLC 5556 CDC -133 SANDERS

.SLC...RED FLAG WARNING CENTRAL AND SOUTHERN UTAH UNTIL 04Z.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 1:23 PM MDTSevere Thunderstorm WarningSLCJuab, Millard, Tooele37 min
Jun 1, 1:49 PM MDTSevere Thunderstorm WarningSLCJuab, Tooele, Utah41 min
Jun 1, 2:28 PM MDTSevere Thunderstorm WarningSLCBox Elder, Davis, Salt Lake, Tooele, Utah, Weber47 min
Jun 1, 3:00 PM MDTSevere Thunderstorm WarningSLCBox Elder, Davis, Salt Lake, Tooele, Utah, Wasatch and 1 more30 min
Jun 1, 3:22 PM MDTSevere Thunderstorm WarningSLCBox Elder, Cache, Davis, Duchesne, Morgan, Salt Lake and 3 more38 min
Jun 1, 4:46 PM MDTSevere Thunderstorm WarningSLCRich, Summit29 min

Nearby

Severe Thunderstorm Warnings in Utah, 2002Severe Thunderstorm Warnings in Idaho, 2002Severe Thunderstorm Warnings in Wyoming, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.